Kansas, 2003High Wind in Kansas, January 31, 2003
January 31, 2003 · NWS DDC · 2 events in 2 counties and zones
2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 30, 3:30 PM CST, 9 hours 10 minutes earlier.
Area forecast discussion, Jan 30, 3:30 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST THU JAN 30 2003
DAYS 1-2...
FORECAST CHALLENGES CONTINUE TO BE TEMPERATURES AND CLOUDS NEXT FEW
DAYS.
UPPER LEVEL SHORTWAVE IN NORTHWEST FLOW ALOFT MOVING SOUTHEAST
TOWARD KANSAS TONIGHT AND SHOULD BE THROUGH BY MORNING. NOT ENOUGH
LAYER MOISTURE AVAILABLE TO PRODUCE PRECIP HOWEVER MID AND UPPER
LEVEL CLOUDS AHEAD OF SYSTEM WILL MOVE IN AND OUT. THE WAVE WILL PUSH
A CANADIAN COLD FRONT THROUGH WEST KANSAS BY AROUND MIDNIGHT AND
SWITCH SOUTH WINDS TO NORTH TO NORTHWEST. SOME COLD ADVECTION WILL
HELP TO LOWER TEMPS TONIGHT, HOWEVER WITH MIXING OF 10 TO 20 MPH WITH
FROPA AND SOME CLOUDS, THE OVERNIGHT LOWS WILL BE TRICKY. FOR NOW
WILL GO A LITTLE BELOW GUIDANCE TO 28 TO 32 ACROSS THE AREA.
THEN ON FRIDAY SHORTWAVE RIDGING AND WARMING BEGIN AND PUSH ANOTHER
WARM FRONT INTO WESTERN KANSAS. JUST HOW FAR EAST THE WARM AIR WILL
MIX OUT DUE TO TERRAIN WILL BE THE CHALLENGE. WILL GO WITH MID 60S
WEST CWA TO UPPER 50S EAST AND THIS IS WELL ABOVE NGM GUIDANCE BUT
NOT QUITE AS WARM AS ETA GUIDANCE.
FOR FRIDAY NIGHT AND SATURDAY LOOK FOR CONTINUED WARMING WITH UPPER
LEVEL RIDGING. TEMPS SHOULD RESPOND WITH WARMER AIR AND BIGGEST
CHALLENGE IS HOW MUCH CIRRUS WILL BE AROUND DURING PEAK HEATING. ALSO
WINDS NOT FORECAST TO BE STRONG SO ANY INVERSION WILL BE SLOW TO MIX
OUT. WILL GO WITH UPPER 60S TO AROUND 70 FOR HIGHS AND THIS IS STILL
ABOVE NGM MOS GUIDANCE AND STILL NOT AS WARM AS ETA MOS. IF CLOUDS
TURN OUT TO BE THINNER TEMPS MAY RISE INTO 70S.
DAYS 3-7...
THE SYSTEM MOVING THROUGH WESTERN KANSAS SUNDAY MAY BE A LITTLE
SLOWER THAN PREVIOUSLY THOUGHT. THIS WOULD DELAY PRECIP UNTIL SUNDAY
NIGHT, AND LEAD TO A VERY MILD DAY SUNDAY. DECIDED TO RAISE MAXES
INTO THE MID 70S FOR THE SE CORNER SUNDAY. WILL KEEP A SLIGHT CHANCE
OF SNOW SUNDAY NIGHT AS UPPER LOW PASSES. THE NEXT SYSTEM WILL BE
DEVELOPING IN THE PLAINS BY WEDNESDAY WITH ANOTHER CHANCE FOR SNOW.
THE DETAILS ARE UNCLEAR AT THIS POINT. WILL KEEP A TREND TO COLDER
WEATHER BY MIDWEEK.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 29 59 35 67 / 0 0 0 0
GCK 29 61 33 67 / 0 0 0 0
EHA 30 64 39 71 / 0 0 0 0
LBL 30 63 35 69 / 0 0 0 0
HYS 28 58 32 67 / 0 0 0 0
P28 32 58 35 67 / 0 0 0 0
.DDC...NONE.
FCSTID = 6/24
Hazardous weather outlook, Jan 30, 5:00 AM CST, 19 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-310600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CST THU JAN 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL LOW
WILL BEGIN TO MOVE ONTO THE PLAINS BY LATE SUNDAY. IT LOOKS LIKE
THE BEST MOISTURE WILL BE TO THE EAST, BUT ENOUGH COULD ARRIVE IN
SOUTHWESTERN KANSAS TO PRODUCE A CHANCE OF RAIN OR SNOW LATE SUNDAY
AND INTO SUNDAY NIGHT. ANOTHER PACIFIC SYSTEM WILL AFFECT THE AREA
LATE ON TUESDAY NIGHT, BRINGING A CHANCE FOR SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RITTERLING
High Wind, Ford
- When
- January 31, 12:40 AM CST
- Where
- Ford forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Measured by backup wind equipment at the airport.
High Wind, Hodgeman
- When
- January 31, 1:21 AM CST
- Where
- Hodgeman forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Measured by a weather lab instrument.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 31, 2003$100,000 · 3 events
- Heavy Rain in Idaho, January 31, 2003$50,000 · 1 event
- Flood in Washington, January 31, 2003$34,000 · 1 event
- Heavy Snow in Wisconsin, January 31, 20037 events
- Heavy Snow in Michigan, January 31, 20034 events
- Flooding in Oregon, January 31, 20032 events
- Flooding in Washington, January 31, 2003$3,000 · 2 events
- Flood in Washington, January 31, 20031 event
- Flood in Washington, January 31, 20031 event
- Cold in Florida, January 31, 20031 event
- Cold in Alabama, January 31, 20031 event
- Flood in Idaho, January 31, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339421, 5339422.